Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2013, 8:57 PM CDT for Worth County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2013, 8:57 PM CDT (01:57 UTC)
- Expired
- May 31, 2013, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:10 PM CDT | HAIL 1 | 5 Ne Manly, IA | NICKEL TO QUARTER SIZE HAIL. |
| May 31, 9:14 PM CDT | HAIL 1 | 1 S Kensett, IA | RELAYED BY KAAL TV. POSSIBE FUNNEL CLOUD OBSERVED AS WELL. |
| May 31, 9:25 PM CDT | HAIL 1.75 | Manly, IA | QUARTER TO GOLF BALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS53 KDMX 010157
SVRDMX
IAC195-010230-
/O.NEW.KDMX.SV.W.0112.130601T0157Z-130601T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WORTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 930 PM CDT
* AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANLY...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NORTHWOOD.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 205 AND 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9301 4336 9302 4325 9323 4325 9327
4335 9342 4351 9327 4350 9303
TIME...MOT...LOC 0157Z 233DEG 31KT 4337 9322
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
993
WWUS53 KDMX 010215
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT FRI MAY 31 2013
IAC195-010230-
/O.CON.KDMX.SV.W.0112.000000T0000Z-130601T0230Z/
WORTH IA-
915 PM CDT FRI MAY 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH COUNTY
UNTIL 930 PM CDT...
AT 913 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF NORTHWOOD...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN WORTH COUNTY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 205 AND 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4336 9302 4325 9322 4326 9328 4333 9339
4350 9320 4350 9301
TIME...MOT...LOC 0215Z 251DEG 27KT 4339 9308
HAIL...1.00IN
WIND...60MPH
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:39 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 31, 6:39 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT FRI MAY 31 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 325 PM CDT FRI MAY 31 2013 AREA REMAINS UNDER THE INFLUENCE OF THE STACKED SYSTEM ROTATING OVER CENTRAL/EASTERN SD. A WEAK IMPULSE ROTATING AROUND THE MAIN UPPER LEVEL LOW WILL PUSH EASTWARD THROUGH ERN NE/WRN IA TOWARD 00Z. THIS MAY SET OFF SOME ISOLATED TO SCATTERED WEAK SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN/NORTHERN CWA. THIS ACTIVITY SHOULD DIMINISH TOWARD SUNSET OR SHORTLY AS IT THE SCENARIO IS SIMILAR TO THE DIURNALLY DRIVEN ACTIVITY OVER NE/SW IA ON THURSDAY. AS THE MAIN UPPER LOW SLIDES EASTWARD BECOMING CENTERED OVER CENTRAL MN/NW IA BY EARLY SATURDAY MORNING...EXPECT INCREASING LOW CLOUDS ACROSS THE WESTERN/NORTHERN PORTION OF THE STATE. MAY SEE SOME WEAK SHOWERS ACROSS THE NORTHWEST AS WELL. DRIER AIR CONTINUES TO FILTER IN TO THE CWA AS WELL FROM THE WEST/SOUTHWEST OVERNIGHT...WITH DEWPOINTS DROPPING INTO THE 50S AT MOST SITES. THIS SHOULD ALLOW TEMPS TO COOL OFF OVERNIGHT AS WELL...WITH MOST SITES EXPECTED TO DROP INTO THE LOW TO MID 50S OVERNIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 325 PM CDT FRI MAY 31 2013 PRECIPITATION CHANCES FOR BEGINNING OF PERIOD WILL BE CONFINED SATURDAY...BEFORE UPPER LEVEL LOW PUSHES NORTH EASTWARD...FINALLY BRINGING A BREAK TO PERSISTENT PRECIPITATION ACROSS IOWA. SHORT WAVE WARPING AROUND DEPARTING LOW WILL TRACK ACROSS NORTHERN IOWA THROUGH THE DAY SATURDAY...WITH INCREASING CHANCES FOR PRECIPITATION...ESPECIALLY ACROSS THE NORTH. WAVE WILL BE QUICK MOVING WITH ONLY LINGERING PRECIPITATION CHANCES CONFINED TO THE FAR NORTHEAST EARLY SATURDAY. BEHIND RETREATING SYSTEM MUCH COOLER AIR WILL PUSH SOUTH AS NORTHWESTERLY FLOW RETURNS UNDER RIDGE. HOWEVER...MUCH NEEDED BREAK IN PRECIPITATION WILL BE RELATIVELY SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE AREA FOR MUCH OF THE WEEK. LOW WILL TRACK ACROSS THE NORTHERN PLAINS...WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO IOWA TUESDAY...INCREASING PRECIPITATION CHANCES. MODELS HAVE BEGUN TO SLOW SYSTEM...AND MAY NOT SEE ONSET OF PRECIPITATION UNTIL LATER TUESDAY NIGHT...HOWEVER WILL KEEP FORECAST TRENDED TOWARDS GFS...AS ECMWF IS SLOWER SOLUTION. LOW WILL CONTINUE TO PULL SLOWLY NORTHEASTWARD NEAR THE CANADIAN BOARDER...WITH ADDITIONAL PROLONGED CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL WITH WARMING FOR EARLY IN THE WEEK AHEAD OF FRONTAL BOUNDARY BUT COOLER FOR REMAINDER OF PERIOD BEHIND FRONT. && .AVIATION...01/00Z ISSUED AT 639 PM CDT FRI MAY 31 2013 WIND SPEEDS WILL DECREASE WITH SUNSET THIS EVENING...AND A FEW SHOWERS AND STORMS THAT COULD BRIEFLY AFFECT KMCW WILL ALSO END WITH DARKNESS. OVERNIGHT MID LEVEL CLOUDS WILL SLOWLY FILL IN FROM THE NORTHWEST AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. THIS TROUGH WILL MOVE ACROSS THE AREA ON SATURDAY SPREADING SCATTERED LIGHT SHOWERS...POSSIBLY A FEW THUNDERSTORMS...AND GENERALLY MVFR CIGS ACROSS THE AREA. AT THIS TIME HAVE ADVERTISED ONLY VCSH FOR SATURDAY IN THE 00Z TAFS AS IT IS BELIEVED THAT REDUCED VSBYS IN PRECIP WILL BE RELATIVELY BRIEF...BUT THIS WILL BE MONITORED OVERNIGHT TO SEE IF MVFR -SHRA BR NEEDS TO BE INCLUDED INSTEAD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...AWB AVIATION...LEE
Hazardous weather outlook, May 31, 7:22 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 722 PM CDT FRI MAY 31 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS- 722 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE SEVERE THREAT IS LOW. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ060>062-071>075-081>086-092>097-011100- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 722 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 31 min |
| May 31, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 29 min |
| May 31, 10:01 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 44 min |
| May 31, 10:26 PM CDT | Flash Flood Warning | DMX | Worth | 6 hr |
| May 31, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 29 min |
| May 31, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| May 31, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 47 min |
| May 31, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| May 31, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 24 min |
| Jun 1, 4:17 AM CDT | Areal Flood Warning | DMX | Worth | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.